UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 5

of 'Drug-induced thrombotic microangiopathy'

5
TI
Quinine-induced immune thrombocytopenic purpura followed by hemolytic uremic syndrome.
AU
Glynne P, Salama A, Chaudhry A, Swirsky D, Lightstone L
SO
Am J Kidney Dis. 1999 Jan;33(1):133-7.
 
Immune thrombocytopenic purpura (ITP) mediated by quinine-dependent platelet reactive antibodies is well recognized. More recently there have been a number of reports of quinine-induced hemolytic-uremic syndrome (HUS). We describe a patient with quinine-induced immune thrombocytopenia who subsequently developed HUS after re-exposure to a single dose of this drug. To our knowledge, this is the first such case reported. Multiple quinine-dependent antibodies have been characterized in the patient's serum. Initially, quinine-dependent antibodies were directed solely against the platelet glycoprotein complex GPIb/IX. After rechallenge with quinine, there was broadening of quinine-dependent antibody specificities, which were now also directed against the platelet glycoprotein complexes GPIb/IX and GPIIb/IIIa, endothelial cells, and leukocytes. We have shown quinine-dependent antibody-mediated endothelial cell activation, which supports an immunopathogenic role for quinine-dependent antibodies in the causation of this disease.
AD
Department of Hematology, Imperial College School of Medicine, Hammersmith Hospital, London, UK.
PMID